Skip navigation links
banner
logo ridotto
logo-salomone
DSS Gruppo di ricerca Smettere gli psicofarmaci

What to do

Usually people with withdrawal symptoms due to the reduction or discontinuation of an antidepressant receive advice from the clinician to resume taking the drug as soon as possible since symptoms are considered a relapse of the disease.

The clinician often says:

.... "You have felt bad after you have reduced the antidepressant, this means that it has been reduced too early, you are still fragile and you still need the therapy" ...

This diagnostic error usually implies that people never stop the antidepressant and mistakenly think that they need it for the rest of their life.

In reality, scientific research has already shown that the phenomenon of withdrawal after dose reduction or discontinuation of antidepressants exists and has identified the antidepressant drugs that are at greater risk of provoking it.
Guy Chouinard and Virginie-Anne Chouinard proposed and published specific diagnostic criteria through which clinicians can properly evaluate and diagnose withdrawal syndromes due to reduction or discontinuation of SSRI or SNRI antidepressants. In addition, Fiammetta Cosci , Guy Chouinard, Virginie-Anne Chouinard, and Giovanni Andrea Fava have developed an interview that specifically allows to diagnose these disorders, namely the Diagnostic Clinical Interview for Drugs Withdrawal 1 SSRI and SNRI.

What to do?

  • Contact a clinician who has the adequate tools which allow to make the diagnosis of withdrawal from dose reduction or discontinuation of SSRIs or SNRIs. If you are interested in receiving a free assessment via the Diagnostic clinical Interview for Drug Withdrawal 1 SSRI and SNRI please contact us clicking here.
  • Contact a clinician who knows in details the withdrawal syndrome from dose reduction or discontinuation of antidepressants; if you want to receive one of our services as part of the Service of Pharmacopsycology please click here.
  • Start an appropriate pharmacological intervention which does not necessarily correspond to restoring the medication that had just been reduced or discontinued, to know more read here.
  • Verify if a specific psychotherapeutic intervention is needed, to know more read here.

 

 

 



 
last update: 08-Mar-2018
Unifi Dipartimento di Scienze della Salute Home Gruppo di ricerca

Back to top